Kansas, 2011High Wind in Kansas, May 11, 2011
May 11, 2011 · NWS DDC · 6 events in 5 counties and zones
High winds developed around sunrise, perhaps influenced by a meso high pressure center generated by an overnight MCS.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed around sunrise, perhaps influenced by a meso high pressure center generated by an overnight MCS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:58 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 11, 2:58 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT WED MAY 11 2011
.DISCUSSION...
DAYS 1-2...
THERE ARE TWO MAIN CONCERNS FOR TODAY'S FORECAST. THE FIRST IS THE
FIRE WEATHER DANGER IN OUR SOUTHWESTERN CORNER OF THE CWA. THE
SECOND CONCERN IS THE TIMING AND PLACEMENT OF POTENTIAL SEVERE
WEATHER.
THE SURFACE DRY LINE RETREATED WEST INTO COLORADO OVERNIGHT. WITH
THE 850MB FLOW SOUTH AND SURELY TO TURN SOUTHWEST AS THE LOW
PRESSURE OVER COLORADO ADVANCES EAST EARLY TODAY, OUR WESTERN COUNTIES
WILL DRY OUT ONCE AGAIN BY NOON. SURFACE WINDS WERE ALREADY BREEZY
AT 08Z AND SHOULD INCREASE TO WINDY AT 20G35KTS BY 17Z OR SO. THUS,
THE FIRE WEATHER WATCH WAS UPGRADED TO A RED FLAG WARNING FOR OUR
9 SOUTHWESTERN-MOST COUNTIES, FROM NOON TO 7 PM CDT. IT WON'T BE
AS WARM AS THE PAST 2 DAYS, BUT STRONG WINDS AND LOW RH'S SHOULD
EASILY BE MET BY AFTERNOON.
AS THAT ABOVE MENTIONED LOW PRESSURE CENTER ADVANCES EAST INTO
OUR CWA, WARM, BUOYANT AIR WILL BE TRANSPORTED INTO OUR EASTERN
CWA. THE CAPE VALUES WILL RISE AHEAD OF THE ADVANCING DRY LINE,
BRINGING ABOUT 2400-2700 J/KG OF CAPE TO OUR EASTERN CWA Y 18Z,
AND SHIFTING THE 2100 J/KG AREA OF CAPE JUST EAST OF OUR CWA BY
00Z. SO IF WE GET SEVERE, IT MAY BE A SHORT LIVED EVENT. THIS WILL
ALL DEPEND ON THE SPEED OF THE LOWER LAYER LOW PRESSURE AREA AND
THE RESULTANT MOVEMENT/SPEED OF THE SURFACE DRY LINE. DID PLACE
SEVERE WORDING BACK INTO OUR EAST ZONES, 1 OR 2 COUNTIES WIDE,
WITH LARGE HAIL WORDING ALSO ADDED. THESE STORMS SHOULD MOVE
QUICKLY NORTH AND THE POSSIBILITY OF TRAINING CELLS EXISTS. THERE
IS A SLIM CHANCE FOR TORNADOES, ESPECIALLY NORTH OF I-70, AND PLAN
TO HANDLE THAT IN THE HWO PRODUCT. OF NOTEWORTHINESS, THE 06Z NAM
HAS SHIFTED THE HIGHER CAPE SOUTH AND REDUCED OUR EAST ZONES TO
1800 J/KG. STILL THINK THE DRY LINE WILL BE A BIGGER PLAYER, AND
AS A COLD FRONT ADVANCES SOUTHEAST THIS AFTERNOON, THE
FRONT/DRYLINE INTERSECTION WILL BE THE AREA OF GREATEST SHEAR,
APPROXIMATELY IN THE WAKEENEY AND HAYS AREAS.
THE FRONT WILL STALL IN OUR NORTHERN CWA TONIGHT, AND PRECIP
CHANCES WILL CONTINUE ACROSS THE NORTHERN 1/3RD TO 1/4TH OF THE
CWA THROUGH THURSDAY NIGHT. THE COLD AIR WILL SETTLE SOUTH OVER
WESTERN KANSAS, REDUCING MAX TEMPS. THIS PRECIP WILL LIKELY BE
LIGHTER SHOWER ACTIVITY, SO TRANSITIONED THE PRECIP TYPE TO
SHOWERS WITH ISOLATED THUNDERSTORMS THURSDAY MORNING AND THEN TO A
CHANCE OF SHOWERS THURSDAY NIGHT.
TEMPERATURES STAYED NEARLY THE SAME, WITH HIGHS FROM THE MID 70S
IN OUR NORTHWEST AND WEST BEHIND THE FRONT, TO THE WARMER UPPER 80S
IN OUR SOUTHEAST AHEAD OF THE DRY LINE. LOWS TONIGHT WILL BE KIND
OF CHILLY IN OUR WEST, DROPPING INTO THE MID 40S, BUT REMAIN IN
THE MID 50S ACROSS OUR EAST, WITH HIGHER DEW POINT LINGERING.
THURSDAY SHOULD BE COOLER SINCE THE FRONT WILL HAVE PASSED, WITH
MAX TEMPS NEAR 60F IN OUR EXTREME NORTHWEST AND TOPPING OUT IN THE
UPPER 70S ACROSS THE SOUTHEASTERN CWA. DID NOT CHANGE THE COOL
THURSDAY NIGHT MINS, VARYING FROM THE LOWER 40S IN THE NORTHWEST
TO THE UPPER 40S IN OUR SOUTHEAST. THESE TEMPERATURES ARE IN LINE
WITH SURROUNDING WFO GRIDS, AND SLIGHTLY LOWER THAN MET AND MAV
GUIDANCE.
DAYS 3-7...
A DRY AND COOL PATTERN WILL PERSIST ACROSS THE CENTRAL PLAINS FROM
FRIDAY THROUGH EARLY NEXT WEEK. THE UPPER-LEVEL LOW MENTIONED IN THE
DAYS 1-2 DISCUSSION WILL SLOWLY PROGRESS EASTWARD THROUGH SATURDAY.
IN THE WAKE OF THIS SYSTEM, SURFACE HIGH PRESSURE WILL BUILD INTO
THE PLAINS. BY SATURDAY, ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE
SOUTHWARD INTO NEBRASKA. THIS SYSTEM WILL SLOWLY MOVE SOUTHEAST
INTO MISSOURI BY SUNDAY NIGHT AND MONDAY. THIS UPPER-LEVEL PATTERN IS
FAVORABLE FOR KEEPING COOL AIR LOCKED INTO WESTERN KANSAS. HIGHS
WERE LOWERED A FEW DEGREES FOR SATURDAY INTO MONDAY. GIVEN THE EXPECTED
LIGHT WINDS AND MOSTLY CLEAR SKIES INTO MONDAY, LOW TEMPERATURES
WERE LOWERED AS WELL FOR EACH NIGHT. IN FACT, GIVEN THE IDEAL
RADIATIONAL COOLING, LOWS COULD FALL INTO THE MID TO UPPER 30S
BY SUNDAY AND MONDAY. RECORD LOWS FOR THIS TIME PERIOD ARE IN THE
LOWER TO MID 30S.
THE NEXT UPPER-LEVEL STORM SYSTEM WILL DEVELOP ACROSS THE WESTERN
UNITED STATES BY MAY 19TH. THERE IS CONSIDERABLE MODEL TO MODEL AND
MODEL RUN TO MODEL RUN UNCERTAINTY FOR THIS UPPER TROUGH, SO
IT IS HARD TO TELL WHETHER PRECIPITATION WILL OCCUR OVER OUR
FORECAST AREA. BASED ON THE ECMWF/GEM, THE FIRST CHANCE OF
PRECIPITATION WOULD BE WEDNESDAY AS WARM ADVECTION DEVELOPS
ACROSS THE CENTRAL PLAINS.
&&
.AVIATION...
MVFR AND POSSIBLY EVEN IFR CIGS COULD DEVELOP EARLY THIS MORNING
GIVEN THE FAIRLY MOIST LOWER LEVELS AND NOCTURNAL BOUNDARY LAYER
COOLING. SOUTHEASTERLY WINDS WILL INCREASE TO 15-20KTS BY
MID-MORNING AS SURFACE LOW PRESSURE DEVELOPS OVER WESTERN KANSAS. BY
21-23Z, THE WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AS A DRYLINE
MOVES THROUGH. THUNDERSTORMS ARE POSSIBLE AHEAD OF THE DRYLINE THIS
MORNING INTO EARLY THIS AFTERNOON. THERE IS A BETTER CHANCE OF
THUNDERSTORMS AT HAYS BETWEEN 20 AND 23Z SINCE THIS LOCATION WILL
STAY AHEAD OF THE DRYLINE THROUGH THE AFTERNOON.
&&
.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL MOVE EAST FROM COLORADO, BRINGING
SOUTHWEST WINDS OF 20 TO 30 MPH AND GUSTY TO SOUTHWEST KANSAS. A
DRY LINE WILL PUSH EAST LATE THIS MORNING, BRINGING LOW RELATIVE
HUMIDITIES IN THE 10 TO 15 PERCENT RANGE TO FAR SOUTHWEST KANSAS.
FIRE WEATHER CONDITIONS WILL BE CRITICAL AND OUTDOOR BURNING
SHOULD NOT BE ALLOWED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 84 54 73 44 / 30 10 10 10
GCK 80 47 66 42 / 20 20 20 10
EHA 78 46 69 42 / 20 10 10 10
LBL 82 47 71 44 / 20 10 10 10
HYS 84 55 71 44 / 60 60 30 30
P28 88 56 78 48 / 50 50 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR KSZ061>063-074>076-084>086.
&&
FN12/24/24
Hazardous weather outlook, May 11, 4:04 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT WED MAY 11 2011
KSZ030-031-043>046-061>066-074>081-084>090-121145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
504 AM CDT WED MAY 11 2011 /404 AM MDT WED MAY 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORM OUTFLOW WILL CAUSE STRONG WINDS IN FAR
SOUTHWEST KANSAS THROUGH 8 AM. SOUTHERLY WINDS COULD GUST AS HIGH
AS 55 MPH AT TIMES IN PLACES LIKE LIBERAL...SUBLETTE...ELKHART...ULYSSES
AND SYRACUSE.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON
ALONG A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD AND THEN
MOVE NORTH AND NORTHEASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS
BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS ARE EXPECTED TO
RAPIDLY BECOME SEVERE. DAMAGING WINDS...VERY LARGE HAIL AND
TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS.
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED IN PARTS OF
SOUTHWESTERN KANSAS THIS AFTERNOON INCLUDING LIBERAL...GARDEN
CITY...ELKHART AND SYRACUSE. SEE THE LATEST RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG AND
EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
High Wind, Stevens
- When
- May 11, 4:09 AM CST
- Where
- Stevens forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A 69 mph wind gust was recorded at the Hugoton airport.
High Wind, Grant
- When
- May 11, 6:00 AM CST
- Where
- Grant forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Two trees were blown down by high wind in Ulysses.
High Wind, Kearny
- When
- May 11, 6:40 AM CST
- Where
- Kearny forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
A telephone pole was blown down in Lakin.
High Wind, Finney
- When
- May 11, 6:50 AM CST
- Where
- Finney forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A 70 mph wind was measured by a spotter 8 miles north of Garden City.
High Wind, Finney
- When
- May 11, 7:02 AM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Several trampolines and trash dumpsters were reported blowing through yards.
High Wind, Scott
- When
- May 11, 7:50 AM CST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Dirt was being lofted by the strong winds which reduced visibilities to 200 yards.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326505, 326506, 326507, 326508, 326509, 326511.